Journal of Statistical Physics

, Volume 146, Issue 6, pp 1213–1220 | Cite as

A Central Limit Theorem for Time-Dependent Dynamical Systems

  • Péter NándoriEmail author
  • Domokos Szász
  • Tamás Varjú


The work by Ott et al. (Math. Res. Lett. 16:463–475, 2009) established memory loss in the time-dependent (non-random) case of uniformly expanding maps of the interval. Here we find conditions under which we have convergence to the normal distribution of the appropriately scaled Birkhoff-like partial sums of appropriate test functions. A substantial part of the problem is to ensure that the variances of the partial sums tend to infinity (cf. the zero-cohomology condition in the autonomous case). In fact, the present paper is the first one where non-random examples are also found, which are not small perturbations of a given map. Our approach uses martingale approximation technique in the form of Sethuraman and Varadhan (Electron. J. Probab. 10:121–1235, 2005).


Central limit theorem Limiting variance Time-dependent systems 



The authors are highly indebted to Mikko Stenlund and Lai-Sang Young for first explaining their result in October 2010 and second for a most valuable discussion in April 2011. They are also most grateful to the referee for his very useful remarks.


  1. 1.
    Ayyer, A., Liverani, C., Stenlund, M.: Quenched CLT for random toral automorphisms. Discrete Contin. Dyn. Syst. 24, 331–348 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bakhtin, V.I.: Random processes generated by a hyperbolic sequence of mappings. I. Russian Acad. Sci. Izv. Math. 44(2), 247–279 (1995) MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bakhtin, V.I.: Random processes generated by a hyperbolic sequence of mappings. II. Russian Acad. Sci. Izv. Math. 44(3), 617–627 (1995) MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chernov, N., Dolgopyat, D.: Brownian brownian motion–1. Mem. Am. Math. Soc. 198(927) (2009), 193 pp. Google Scholar
  5. 5.
    Conze, J.P., Le Borgne, S., Roger, M.: Central limit theorem for products of toral automorphisms. Preprint. arXiv:1006.4051v1
  6. 6.
    Conze, J.P., Raugi, A.: Limit theorems for sequential expanding dynamical systems of [0,1]. Contemp. Math. 430, 89–121 (2007) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Hall, P., Heyde, C.C.: Martingale Limit Theory and Its Application. Academic Press, New York (1980) zbMATHGoogle Scholar
  8. 8.
    Katok, A., Katok, S.: Higher cohomology for abelian groups of toral automorphisms. I. Ergod. Theory Dyn. Syst. 15, 569–592 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Katok, A., Katok, S.: Higher cohomology for abelian groups of toral automorphisms. II. Ergod. Theory Dyn. Syst. 25, 1909–1917 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Lebowitz, J.L.: Oral communication (2005) Google Scholar
  11. 11.
    Liverani, C.: Central limit theorem for deterministic systems. In: International Conference on Dynamical Systems, Montevideo, 1995. Pitman Research Notes in Mathematics Series, vol. 362 (1996) Google Scholar
  12. 12.
    Ott, W., Stenlund, M., Young, L.-S.: Memory loss for time-dependent dynamical systems. Math. Res. Lett. 16, 463–475 (2009) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Sethuraman, S., Varadhan, S.R.S.: A martingale proof of Dobrushin’s theorem for non-homogeneous Markov chains. Electronic J. Prob. 10, 1221–1235 (2005) MathSciNetGoogle Scholar
  14. 14.
    Stenlund, M.: Non-stationary compositions of Anosov diffeomorphisms. Nonlinearity 24, 2991–3018 (2011) MathSciNetADSzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Péter Nándori
    • 1
    Email author
  • Domokos Szász
    • 1
  • Tamás Varjú
    • 1
  1. 1.Institute of MathematicsBudapest University of Technology and EconomicsBudapestHungary

Personalised recommendations